Alert archive / Kansas / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 15, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Mar 30, 2007, 5:14 PM CDT for Osage County, Kansas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 30, 2007, 5:14 PM CDT (22:14 UTC)
- Expired
- Mar 30, 2007, 5:45 PM CDT
- In force
- 31 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Osage County, KS
The radar
The Topeka radar (KTWX), 49 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 10.2 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 92 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 818 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KTOP 302216 SVRTOP KSC139-302245- /O.NEW.KTOP.SV.W.0015.070330T2214Z-070330T2245Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 514 PM CDT FRI MAR 30 2007 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL OSAGE COUNTY IN EAST CENTRAL KANSAS... * UNTIL 545 PM CDT * AT 510 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR OSAGE CITY...OR ABOUT 23 MILES NORTHEAST OF EMPORIA...MOVING NORTH AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... BURLINGAME... OSAGE CITY... LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3855 9595 3858 9578 3877 9580 3878 9594 $$ BLAIR
1 follow-up statement
000 WWUS53 KTOP 302228 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 527 PM CDT FRI MAR 30 2007 KSC139-302245- /O.CON.KTOP.SV.W.0015.000000T0000Z-070330T2245Z/ OSAGE- 527 PM CDT FRI MAR 30 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR WEST CENTRAL OSAGE COUNTY... AT 524 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5 MILES SOUTH OF BURLINGAME...OR ABOUT 25 MILES SOUTH OF TOPEKA...MOVING NORTH AT 20 MPH. LOCATIONS IMPACTED INCLUDE... BURLINGAME. LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3866 9593 3865 9579 3877 9580 3878 9594 $$ BLAIR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 3:40 PM CDT, 1 hour 34 minutes earlier.
Area forecast discussion, Mar 30, 3:40 PM CDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 340 PM CDT FRI MAR 30 2007 .DISCUSSION... PRIMARY SHORT TERM FORECAST CONCERN IS FLASH FLOOD POTENTIAL ACROSS THE FORECAST AREA. DEEP CLOSED LOW CENTERED OVER CENTRAL COLORADO CONTINUES TO ROTATE PER WV IMAGERY THIS AFTERNOON. LARGE PIECE OF SHORTWAVE ENERGY EJECTING NORTHEASTWARD ON THE SOUTHEAST SIDE OF THE LOW. SHOWERS AND THUNDERSTORMS DEVELOPED ALONG A SURFACE FRONT LYING ACROSS THE SOUTHEAST CORNER OF KANSAS DURING THE MID AFTERNOON...AND WERE PUSHING NORTH. MAIN PRECIP AREA WAS JUST SOUTH OF THE KANSAS OKLAHOMA BORDER...AND WILL CONTINUE TO PUSH NORTH THROUGHOUT THE EVENING HOURS. NAM AND GFS QUITE DIFFERENT IN TIMING AND PLACEMENT OF ENERGY AND PRECIPITATION AS THE CLOSED LOW ROTATES OVER THE CENTRAL PLAINS. GFS IS QUICK TO USHER THE LOW INTO WESTERN IOWA BY 00ZSUN ...WHILE NAM ALLOWS THE LOW TO MEANDER OVER NORTHEAST KANSAS THROUGH 06ZSUN. DRY SLOT PLACEMENT IN EACH CASE ALSO PROBLEMATIC...GFS MORE BROAD IN ITS PLACEMENT AND FURTHER EAST. ATTEMPTED TO COMPROMISE BETWEEN THE TWO SOLUTIONS...RESULTING IN MEDIOCRE FORECAST CONFIDENCE. UPPER LEVEL JET WILL SWING AROUND THE SOUTH SIDE OF THE LOW...AND PROVIDE ENHANCED LIFT OVER THE FA. SURFACE FRONT/SHORTWAVE SET THE STAGE FOR SIGNIFICANT PRECIPITATION ACCUMULATION ACROSS NE KANSAS OVERNIGHT...BEGINNING PRIMARILY AFTER 00Z. DUE TO COMBINATION OF GOOD SYNOPTIC SET-UP AND PWS OVER 1 INCH...OPTED TO CONTINUE THE FLASH FLOOD WATCH. EXPECT UP TO 2 INCHES OF RAIN WILL FALL BY EARLY SATURDAY AFTERNOON...WITH RAINFALL ENDING ACROSS EAST CENTRAL KANSAS EARLY SATURDAY MORNING AS THE DRY SLOT PUNCHES IN...AND BY EVENING IN THE NORTH CENTRAL PART OF THE STATE WHERE LINGERING WRAP AROUND IS EXPECTED. PROBLEMS COULD ARISE TOMORROW IF THE CWA SEES CLEARING DURING THE EARLY AFTERNOON. SHOWERS AND THUNDERSTORMS MAY FIRE ALONG THE LINGERING SURFACE BOUNDARY...AND OUT AHEAD OF THE UPPER LOW AS IT ROTATES NORTHEASTWARD. COLD AIRMASS ALOFT MAY ALLOW FOR SOME LOW TOPPED CONVECTION...AND POSSIBLY SOME HAIL. GUSTY WINDS ALSO POSE ANOTHER HAZARD ON THE BACKSIDE OF THE LOW. DIDNT PLACE WIND GUSTS IN THE LOCAL TAFS...BUT PRESSURE GRADIENT COULD COULD ALLOW FOR SUSTAINED 15 TO 20 MPH WINDS...WITH 25 TO 30MPH GUSTS. ALL IN ALL...RAIN WILL OVERSPREAD THE REGION TONIGHT...AND CONTINUE THROUGH AT LEAST 12Z SATURDAY MORNING DROPPING 1 TO 2 INCHES AREAWIDE. PRECIPITATION WRAPPING AROUND THE UPPER LOW CENTERED OVER WESTERN IOWA BY 00Z SUNDAY WILL MAINLY AFFECT THE FAR NORTHERN COUNTIES OF THE CWA NEAR THE NEBRASKA BORDER. AS THE SYSTEM LIFTS TO THE EAST WILL ONLY KEEP POPS IN FOR THE EVENING HOURS THEN KEEP CLOUDS ACROSS MOST OF THE AREA THROUGH THE NIGHT. LOWS SUNDAY MORNING WILL COOL INTO THE LOW TO MID 40S. ON SUNDAY WESTERLY COMPONENT TO THE WINDS SURFACE AND ALOFT WILL GIVE SOME DOWNSLOPE EFFECT ALONG WITH WARM ADVECTION IN THE LOW TO MID LEVELS WILL KEEP HIGHS NEAR THE 70 DEGREE MARK. NEXT SYSTEM TO DEL WITH IS THE TROUGH FORECAST TO MOVE THROUGH THE CENTRAL PLAINS MONDAY NIGHT AND TUESDAY. TIMING OF THE ECMWF FROM THE SHORT TERM MODELS HAS BEEN CONSISTENT WITH THE PASSAGE OF THE TROUGH AND SURFACE COLD FRONT AND THIS MORNINGS 12Z RUN OF THE GFS IS FAIRLY SIMILAR. THE CWA WILL BE SOUTH OF THE WARM FRONT ON MONDAY WITH 850 MB TEMPS IN THE 16 TO 18 DEGREE RANGE AND SOUNDINGS SUGGEST THAT WE SHOULD MIX OUT TO AT LEAST 850 MB OR 825 MB SO BUMPED UP TEMPS A BIT INTO THE MID AND UPPER 70S. COLD FRONT WILL MOVE ACROSS THE CWA OVERNIGHT MONDAY AND SHOULD BE LOCATED ACROSS SOUTHEAST KANSAS BY TUESDAY MORNING. HAVE LEFT SOME SMALL POPS ACROSS EAST CENTRAL KANSAS TUESDAY. COLD ADVECTION ON WEDNESDAY BEHIND THE TUESDAYS SYSTEM WILL SEND TEMPERATURES INTO THE MID AND UPPER 30S WEDNESDAY MORNING THEN ONLY INTO THE MID AND UPPER 50S FOR HIGHS. REST OF THE WEEK LOOKING COOL WITH NORTHWEST FLOW AND SURFACE RIDGE ACROSS CENTRAL AND EASTERN KANSAS. NEAR THE END OF THE WEEK ON FRIDAY A WAVE MOVES OVER THE RIDGE IN THE ROCKIES INTO THE PLAINS. UPSLOPE FLOW WILL KEEP BEST PRECIPITATION CHANCES CONFINED THE THE HIGH PLAINS SO WILL KEEP THE FORECAST DRY. && .TOP WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH CONTINUES FOR ENTIRE CWA THIS EVENING THROUGH SATURDAY AFTERNOON. &&
Hazardous weather outlook, Mar 30, 3:57 PM CDT, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 357 PM CDT FRI MAR 30 2007 KSZ008>012-020>024-026-034>040-054>056-058-059-312100- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 357 PM CDT FRI MAR 30 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND THUNDERSTORMS WILL PUSH INTO CENTRAL KANSAS EARLY THIS EVENING. SOME OF THE STORMS MAY PRODUCE BRIEF HEAVY RAINFALL. THERE IS STILL POTENTIAL FOR HAIL AND GUSTY WINDS IN SOME OF THE STRONGER STORMS DURING THE EARLY EVENING HOURS. TONIGHT...THUNDERSTORMS WILL BECOME WIDESPREAD ACROSS THE AREA. THE PRIMARY HAZARD WITH THESE STORMS IS HEAVY RAINFALL. WITH THE GROUND AT OR NEAR SATURATION IN SOME SPOTS...ADDITIONAL HEAVY RAINFALL COULD LEAD TO FLASH FLOODING. A FLASH FLOOD WATCH HAS BEEN POSTED FOR NORTHEAST...EAST CENTRAL AND PORTIONS OF NORTH CENTRAL KANSAS FOR TONIGHT THROUGH LATE SATURDAY MORNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA ON SATURDAY. STORMS ACROSS THE NORTH CENTRAL PART OF THE STATE MAY CONTINUE TO DROP HEAVY RAIN ACROSS THE AREA. FURTHER EAST...STORMS THAT DO DEVELOP HAVE THE POTENTIAL TO PRODUCE HEAVY RAIN AS WELL AS SMALL HAIL DURING THE EARLY AFTERNOON. THUNDERSTORM CHANCES RETURN TO THE AREA MONDAY NIGHT...LINGERING ACROSS PORTIONS OF EAST CENTRAL KANSAS DURING THE DAY TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD NOT BE NEEDED TONIGHT...BUT ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS OF AN INCH OR MORE TO THE NATIONAL WEATHER SERVICE IN TOPEKA. .SPOTTER INFORMATION STATEMENT...
In the hours before
Special weather statement, Mar 30, 5:05 PM CDT, 9 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 505 PM CDT FRI MAR 30 2007 KSZ055-302215- OSAGE- 505 PM CDT FRI MAR 30 2007 THROUGH 515 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTH AT 25 MPH ACROSS PORTIONS OF WESTERN OSAGE COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE OSAGE CITY AND BURLINGAME. BLAIR
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 30, 5:21 AM CDT | Flash Flood Watch | TOP | Anderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more | 23 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.